You are here:
News & Events
Spotlight on Research for 2006
August 2006 (historical)
Antibiotic Use in Acne Associated With Respiratory Tract Infection
Researchers supported by the National Institute of Arthritis and Musculoskeletal and Skin Diseases have explored possible adverse effects associated with the long-term use of antibiotics for acne and found one: a two-fold increase in upper respiratory tract infection (URTI).
David J. Margolis, M.D., Ph.D., of the University of Pennsylvania Center for Education and Research in Therapeutics, led a team of investigators that determined that patients who received antibiotics (tetracycline, erythromycin or clindamycin) orally or topically for their acne were approximately two times more likely than patients not receiving antibiotic treatment to report URTI within a year of starting antibiotic therapy. One other possible adverse effect was analyzed: the incidence of urinary tract infections (UTI) associated with antibiotic use. The project team found no association between these two variables.
Well-known concerns about long-term antibiotic use are the development of antibiotic-resistant bacteria and a possible increase in infectious illnesses. There have been relatively few studies on populations of patients that have taken antibiotics for a long time. This research project analyzed data from an existing large database of patients, the General Practice Research Database of the United Kingdom, 1987-2000, which, according to the authors, "presented a unique opportunity to look for the possible adverse effects of long-term antibiotic use." Approximately 118,000 patients with acne between the ages of 15 and 35 were selected for the study: 72 percent had been treated with antibiotics for at least 6 weeks, and 28 percent had not been treated with antibiotics.
In a previous study of 105 patients using oral or topical antibiotics for acne, published in 2003 in the Archives of Dermatology*, the researchers found an association between antibiotic use and group A streptococcus infections in the throat. In the current study, however, the type of infection was not reported. The researchers caution that many possible factors, including home environment, may be associated with the risk of developing infectious illness, and that this investigation does not establish antibiotic treatment as a cause for URTI. Additional research would be needed to determine whether antibiotic treatment causes an increase in URTI, and if so, how.
Acne is a condition that affects adolescents and adults of all races, can be a source of significant emotional distress, and accounts for millions of visits to doctors' offices each year.
The mission of the National Institute of Arthritis and Musculoskeletal and Skin Diseases (NIAMS), a part of the Department of Health and Human Services' National Institutes of Health, is to support research into the causes, treatment and prevention of arthritis and musculoskeletal and skin diseases; the training of basic and clinical scientists to carry out this research; and the dissemination of information on research progress in these diseases. For more information about NIAMS, call the information clearinghouse at (301) 495-4484 or (877) 22-NIAMS (free call) or visit the NIAMS Web site at http://www.niams.nih.gov.
* Margolis DJ, et al. Effects of antibiotics on the oropharyngeal flora in patients with acne. Arch Dermatol 2003;139:467-471.
# # #
Margolis DJ, et al. Antibiotic treatment of acne may be associated with upper respiratory tract infections. Arch Dermatol 2005;141(9):1132-1136.